Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 64, NWS Wichita, KS

June 30, 2007Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 30, 2007, 8:54 AM CDT for Elk County, Kansas. It was in force for 12 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 8:54 AM CDT (13:54 UTC)
Expired
Jun 30, 2007, 9:00 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Elk County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:14 AM CDTFLASH FLOODMoline, KSNORTH END OF TOWN PEOPLE HAVE LEFT THEIR HOMES
Jun 30, 9:14 AM CDTHEAVY RAIN 12.5Moline, KS16.5 INCHES DURING THE LAST TWO DAYS.
Jun 30, 10:11 AM CDTFLASH FLOODElk Falls, KSHIGHWAY 160 WEST OF ELK FALLS IS CLOSED.
Jun 30, 10:11 AM CDTFLASH FLOODLongton, KSHIGHWAY 160 IS CLOSED EAST OF LONGTON.
Jun 30, 10:14 AM CDTFLASH FLOODMoline, KSHIGHWAY 99 IS CLOSED SOUTH OF MOLINE NEAR THE ELK COUNTY LINE.
Jun 30, 10:16 AM CDTFLASH FLOODGrenola, KSHIGHWAY 160 WEST OF GRENOLA NEAR THE COWLEY COUNTY LINE IS CLOSED.
Jun 30, 10:37 AM CDTFLASH FLOODElk Falls, KSRIVER ROAD NORTH OF ELK FALLS IS CLOSED DUE TO THE ELK RIVER.
Jun 30, 11:01 AM CDTHEAVY RAIN 6Elk Falls, KSABOUT 6 INCHES OF RAIN FELL AT ELK FALLS FROM 9 PM FRIDAY UNTIL 7 AM SATURDAY.
Jun 30, 3:44 PM CDTFLASH FLOODElk Falls, KSHIGHWAY 160 IS CLOSED AT ELK FALLS AND OAK VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 301354
FFWICT
KSC049-010200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
854 AM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS.

* UNTIL 900 PM CDT SATURDAY.

* AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN STILL OCCURRING OVER THE AREA...WITH FLOODING ALREADY 
LIKELY OCCURRING OVER THE AREA. ADDITIONAL SHOWERS WILL BE POSSIBLE 
TODAY IN TO THE EVENING HOURS WHICH WILL FURTHER AGGRAVATE THE 
FLOODING SITUATION.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ELK FALLS...GRENOLA...HOWARD...LONGTON...MOLINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3731 9651 3730 9599 3761 9597 3760 9650

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:15 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 30, 3:15 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT SAT JUN 30 2007

.DISCUSSION...

THE MAIN QUESTION WITH THIS FORECAST PACKAGE IS WHEN THE RAIN WILL
STOP.

TODAY-SUNDAY:
LATEST RADAR LOOP IS SHOWING MORE HEAVY SHOWERS DEVELOPING OVER
NORTHWEST OKLAHOMA. THIS ACTIVITY HAS BEEN LIFTING OVER THE SAME
AREAS ALL NIGHT LONG WHERE PLACES LIKE FREDONIA IS SHOWING RAINFALL
AMOUNTS BETWEEN 6 AND 8 INCHES SINCE YESTERDAY MORNING. THIS IS IN
ADDITION TO 4 TO 5 INCHES THAT OCCURRED THE DAY BEFORE. WE HAVE
RECEIVED SEVERAL CALLS FROM THIS AREA...AND THEY ARE CONTINUING TO
EVACUATE MOST OF THE TOWN. THE FALL RIVER AT FREDONIA IS ALSO OVER
20FT ABOVE FLOOD STAGE AND GOING WELL ABOVE THE RECORD STAGE.

LATEST WATER VAPOR LOOP IS SHOWING THE MID LEVEL TROF/SHEAR AXIS
CONTINUING TO SIT OVER SOUTH CENTRAL KANSAS. THE MODELS ARE
CONTINUING TO SHOW THIS SHEAR AXIS SHIFTING SOUTH AS THE WEEKEND
PROGRESSES. THE 00Z GFS SEEMS TO BE THE MORE PROGRESSIVE AT THIS
TIME IN PUSHING THIS SHEAR AXIS INTO OKLAHOMA BY SUNDAY AFTERNOON.
MEANWHILE...THE UKMET/ECMWF AND NAM-WRF SOLUTIONS ARE QUITE A BIT
SLOWER AND HANGS ON TO THIS FEATURE THROUGH SUNDAY NIGHT. WE ARE
LEANING TOWARDS TO SLOWER PROGRESSION AT THIS TIME...SINCE THE
MODELS ARE HAVING A DIFFICULT TIME WITH THIS FEATURE. THIS SYSTEM
ALSO APPEARS TO BE BEHAVING MORE LIKE THE REMNANTS OF TROPICAL
SYSTEM...ESPECIALLY WITH SUCH HIGH PRECIPITATION EFFICIENCY AND
BEING WARM CORE. AS A RESULT...WE FELT CONFIDENT ENOUGH TO KEEP THE
FLASH FLOOD WATCH GOING THROUGH 7 PM SUNDAY. I WOULD NOT BE
SURPRISED IF SOME FOLKS MAY SEE ANOTHER 3 TO 6 INCHES BEFORE IT ALL
SAID AND DONE.

WE DID TWEAK TEMPERATURES DOWN SEVERAL DEGREES ON SUNDAY ESPECIALLY
WITH MORE RAINFALL AND CLOUDS ANTICIPATED.

SUNDAY NIGHT-WEDNESDAY NIGHT:
WE WENT AHEAD AND ADDED POPS ON MONDAY AND MONDAY FOR OUR SOUTHERN
COUNTIES SINCE WE ARE FAVORING THE SLOWER MOVEMENT OF THIS SHEAR
AXIS DO TO A LACK OF A KICKER UPSTREAM. WE ALSO TWEAKED TEMPERATURES
DOWN A COUPLE MORE DEGREES DUE TO EFFECTS OF LATENT HEAT FROM THE
WATER COVERED GROUNDS IN SOUTHEAST KANSAS. WE MAY SEE SOME SUNSHINE
ON TUESDAY WHICH WILL HELP THINGS DRY OUT. HOWEVER...THE ECMWF/GFS
ARE SHOWING THE UPPER LEVEL FLOW BECOMING NORTHWEST ON WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...THE MODELS ARE SHOWING A FRONTAL
BOUNDARY DEVELOPING OVER CENTRAL KANSAS. THIS BOUNDARY COULD END UP
BEING A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  67  76  67 / 100  80  60  30
HUTCHINSON      75  66  76  67 /  80  60  50  20
NEWTON          74  66  76  67 / 100  80  60  30
ELDORADO        75  67  76  67 / 100  80  60  30
WINFIELD-KWLD   76  69  78  67 / 100  90  60  40
RUSSELL         77  65  79  65 /  30  20  10  10
GREAT BEND      75  65  78  66 /  40  20  20  10
SALINA          76  68  78  67 /  60  40  20  10
MCPHERSON       76  66  77  67 /  80  60  40  20
COFFEYVILLE     77  69  79  67 / 100  80  60  40
CHANUTE         76  68  78  67 / 100  80  60  40
IOLA            75  68  77  67 / 100  90  60  30
PARSONS-KPPF    77  69  79  67 / 100  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ051>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 30, 5:30 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT JUN 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAINFALL WILL PERSIST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY AND TONIGHT. SEE THE LATEST FLASH FLOOD
WATCH FOR FURTHER DETAILS.

RIVER FLOODING WILL CONTINUE ALONG THE WALNUT...FALL...VERDIGRIS
...NEOSHO...CHIKASKIA...NINNESCAH...WHITEWATER AND ARKANSAS RIVERS.
SEE THE LATEST FLOOD WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAINFALL IS ANTICIPATED FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS ON SUNDAY WHICH WILL RESULT IN MORE FLOODING. SEE THE LATEST
FLASH FLOOD WATCH FOR THE LATEST INFORMATION.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE VERDIGRIS AND NEOSHO
RIVERS ON SUNDAY AND MONDAY. SEE THE LATEST FLOOD WARNINGS FOR MORE
INFORMATION.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AND MONDAY
NIGHT ACROSS SOUTHERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE
AND PRODUCE WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL.

A COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY AND THURSDAY. SOME OF STORMS MAY BECOME STRONG WITH MORE
HEAVY RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY FLOODING OR
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, Jun 30, 6:23 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       COFFEYVILLE             37.04N 95.63W
06/30/2007  M5.47 INCH       MONTGOMERY         KS   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 6 AM WAS 6.57 INCHES. OVER THE
            LAST 12 HOURS RAINFALL WAS 5.47 INCHES.

&&

LFW
Local storm report, Jun 30, 6:30 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  M10.00 INCH      WILSON             KS   CO-OP OBSERVER

            RECORD FLOODING IS OCCURING IN THE TOWN OF FREDONIA.

&&

LFW
Local storm report, Jun 30, 7:37 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      ERIE                    37.57N 95.24W
06/30/2007                   NEOSHO             KS   CO-OP OBSERVER

            NEOSHO RIVER LEVIES IN THE VICINITY OF THE RIVER BRIDGE
            AND HIGHWAY 59 JUST SOUTH OF ERIE. WATER WAS STARTING TO
            OVER FLOWING THE LEVIE AT A FEW LOCATIONS CAUSING CROP
            LAND FLOODING.

&&

LFW
Local storm report, Jun 30, 7:49 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      IOLA                    37.93N 95.40W
06/30/2007                   ALLEN              KS   LAW ENFORCEMENT

            IOLA HAS MAJOR FLOODING ON COON CREEK IN IOLA. SOUTHWEST
            PART OF TOWN IS BEING EVACUATED.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:39 PM CDTFlash Flood Warning EmergencyICTWilson14 hr
Jun 29, 8:45 PM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 29, 8:58 PM CDTFlash Flood WarningICTElk11 hr
Jun 29, 10:01 PM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 29, 10:16 PM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 5:45 AM CDTFlash Flood WarningICTGreenwood9 hr
Jun 30, 7:05 AM CDTFlash Flood WarningICTWilson14 hr
Jun 30, 7:07 AM CDTFlash Flood WarningICTChase12 hr
Jun 30, 7:30 AM CDTFlash Flood WarningICTChautauqua, Montgomery13 hr
Jun 30, 7:45 AM CDTFlash Flood WarningICTAllen12 hr
Jun 30, 8:15 AM CDTFlash Flood WarningICTWoodson12 hr
Jun 30, 8:55 AM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 30, 9:46 AM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 30, 10:29 AM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Woodson8 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Greenwood, Woodson8 hr
Jun 30, 3:32 PM CDTFlash Flood WarningICTButler, Cowley8 hr
Jun 30, 3:36 PM CDTFlash Flood WarningICTElk, Neosho, Wilson8 hr
Jun 30, 3:49 PM CDTFlash Flood WarningICTChautauqua, Labette, Montgomery8 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.